Missouri, 2020

Hail and Damaging Winds in Missouri, May 24, 2020

May 24, 2020 · NWS EAX · 16 events in 8 counties and zones

On the evening of May 24, 2020 several storms formed across northwestern Missouri. A few storms produced golf ball to baseball sized hail, and there was scattered wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of May 24, 2020 several storms formed across northwestern Missouri. A few storms produced golf ball to baseball sized hail, and there was scattered wind damage across the area. Otherwise, impacts were low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 11:19 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 24, 11:19 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Sun May 24 2020

.Update...
Issued at 1045 AM CDT SUN MAY 24 2020

Have made some changes to PoPs based on latest trends and guidance
that seems to have the best handle on things currently. Have
increased PoPs for this afternoon in our eastern zones as HRRR,
ARW, NMM have picked up on the strong MCV in southern KS and arch
a line of showers and storms through the eastern half of the
forecast area this afternoon. This area could have 3000 to 4000 +
J/kg of CAPE to work with this afternoon. While shear looks
meager, this kind of instability would result in strong initial
updrafts with hail possible and then trending to a wind threat. To
add complications into this already very mesoscale environment,
the MCS that was in NW MO and southern IA has pushed an outflow
boundary southward into the forecast area. This boundary will need
to be watched for any storm-scale enhancements as the afternoon
progresses.

&&

.Discussion...
Issued at 408 AM CDT SUN MAY 24 2020

Another warm and humid day is expected before the chance for
thunderstorms increases during the afternoon into the overnight
hours. With mostly sunny skies, temperatures will rapidly rise into
the 80s by late morning. A subtle upper wave expected to arrive
during peak heating within an environment characterized by little/no
CINH and moderate instability (~3000 MLCAPE) should lead to
convective initiation by early afternoon, with scattered
thunderstorms developing/moving northeastward during the remainder
of the afternoon and early evening hours. Marginal deep layer shear
will limit overall storm organization and longevity, so any strong
storm potential with this activity will be brief. The exception may
be across NE Kansas into far NW Missouri where slightly stronger
shear will exist, leading to some large hail and gusty wind
potential in the most robust updrafts. This initial round of
convection will tend to weaken/move out as the wave departs and
loss of diurnal heating by evening, but attention turns just to
the west of the CWA. Widespread convection is expected to evolve
along the surface cold front during the evening hours over central
Kansas into southeast Nebraska. This zone along and just ahead of
the front will have the potential for thunderstorms to train over
already saturated grounds from repeated rounds of storms. While
there remains some uncertainty with respect to the precise
geographical areas of convection overnight, near-parallel
mid/upper flow with respect to boundary and cold pool drifting
convection southeastward over time, flash flood potential exists
for portions of northeast Kansas into far northwest Missouri.
Therefore have issued a flash flood watch for late this afternoon
into mid-morning Monday for these areas.

An active pattern remains Monday into much of the upcoming week, as
a highly amplified upper trough slowly moves into the Plains states.
This upper trough may become closed off by mid/late week, drifting
over the Southern Plains with a frontal boundary extending
northeastward near/across the forecast area. What this means for our
area is periodic chances for showers and thunderstorms each day,
with temperatures cooling some from the warmth of today.
Predictability of the specific timing with respect to severe weather
and heavy rainfall potential remains challenging at this stage with
mesoscale influences expected to drive many details.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN MAY 24 2020

There is a fairly strong mesoscale convective vorticity maximum
moving north-northeastward in eastern KS and western MO this
afternoon. This feature will bring chances for showers and storms
to the terminals this afternoon. With weak shear over the area,
thunderstorms will be disorganized and isolated to scattered in
coverage. Given this, have just mentioned a VCTS group for the
afternoon. Have also trended drier in the evening and overnight
hours as eastern KS and western MO should be on the subsident side
of the MCV which should inhibit additional storms in that area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 5 PM CDT this afternoon through Monday
     morning for KSZ025-102.

MO...Flash Flood Watch from 5 PM CDT this afternoon through Monday
     morning for MOZ001>004-011-012.

&&

Update...CDB
Discussion...Blair
Aviation...CDB
Hazardous weather outlook, May 24, 4:01 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sun May 24 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sun May 24 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 The line of storms in eastern NE, may graze far northern MO this
morning, producing strong winds. Otherwise, main concern is scattered
storms developing early this afternoon through the evening. Some
storms may become severe with up to ping pong sized hail and damaging
winds up to 60 mph.

A line of storms is then expected to move into northeast KS and
northwest MO late tonight, producing moderate to heavy rain and
potentially strong winds. A flash flood watch is in effect for this
area given the multiple rounds of storms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through the end of the work
week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 24, 11:06 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1206 PM CDT Sun May 24 2020

MOZ006-007-016-241745-
Putnam MO-Mercer MO-Sullivan MO-
1206 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...EASTERN MERCER
AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM CDT...

At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mercer, or 18 miles south of Corydon, moving northeast
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville, Newtown, Lucerne, Powersville and South Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4046 9297 4031 9345 4058 9354 4058 9303
TIME...MOT...LOC 1705Z 241DEG 27KT 4050 9339
Special weather statement, May 24, 12:33 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
133 PM CDT Sun May 24 2020

MOZ020-028-241915-
Platte MO-Buchanan MO-
133 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUCHANAN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 215 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Platte City, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Platte City, Weston, Dearborn, Camden Point, Ferrelview, Tracy,
Farley, De Kalb, Faucett, Beverly, Kansas City Intl Arpt, Hoover and
East Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 13 and 36.
 Interstate 435 between mile markers 28 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3961 9500 3961 9466 3930 9466 3929 9485
      3937 9489 3938 9488 3940 9490
TIME...MOT...LOC 1833Z 172DEG 23KT 3935 9477

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
May 24, 12:50 PM CST to 12:51 PM CST
Where
Putnam County, Unionville
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -93.000

Hail, Platte

When
May 24, 12:55 PM CST to 12:58 PM CST
Where
Platte County, 2.67 mi W of Hoover
Measured
1.75 in hail
Reported by
Public
Coordinates
39.370, -94.730

Thunderstorm Wind, Platte

When
May 24, 12:55 PM CST to 12:58 PM CST
Where
Platte County, 2.67 mi W of Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.370, -94.730

There were 6 inch tree limbs down at this location.

Hail, Platte

When
May 24, 1:02 PM CST to 1:03 PM CST
Where
Platte County, 1.38 mi N of Ridgely
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.470, -94.650

Hail, Clinton

When
May 24, 1:20 PM CST to 1:24 PM CST
Where
Clinton County, 0.87 mi SE of Gower
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.610, -94.590

Thunderstorm Wind, De Kalb

When
May 24, 2:07 PM CST to 2:10 PM CST
Where
De Kalb County, 1.48 mi NNW of Amity
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.890, -94.460

Several structures were blown down or sustained damage at and around the intersection of HWY 6 and McCartney Road. A barn was destroyed and a couple residences on either side of the intersection sustained some roof damage. Powerlines along hwy 6 were also down.

Hail, Adair

When
May 24, 2:32 PM CST to 2:33 PM CST
Where
Adair County, 2.14 mi NNW of Bullion
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -92.490

This report came via MPing.

Hail, Adair

When
May 24, 2:43 PM CST to 2:44 PM CST
Where
Adair County, 1.38 mi N of Kirksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -92.580

Hail, Daviess

When
May 24, 2:46 PM CST to 2:47 PM CST
Where
Daviess County, 2.11 mi SW of Winston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.850, -94.180

Hail, Schuyler

When
May 24, 2:59 PM CST to 3:00 PM CST
Where
Schuyler County, 0.69 mi N of Downing
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.490, -92.370

Thunderstorm Wind, Daviess

When
May 24, 3:15 PM CST to 3:18 PM CST
Where
Daviess County, 4.89 mi SSW of Bancroft
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.059, -93.898

Tree limbs and powerlines were down at Flint Road and HWY K.

Thunderstorm Wind, Daviess

When
May 24, 3:18 PM CST to 3:21 PM CST
Where
Daviess County, 2.1 mi NE of Jameson
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.040, -93.950

A trained spotter reported 60 mph winds.

Hail, Daviess

When
May 24, 3:42 PM CST to 3:43 PM CST
Where
Daviess County, 1.74 mi SE of Jamesport
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -93.800

The report came via social media.

Hail, Daviess

When
May 24, 3:45 PM CST to 3:47 PM CST
Where
Daviess County, 1.26 mi ESE of Jamesport
Measured
1.5 in hail
Reported by
Public
Coordinates
39.960, -93.800

Hail, Daviess

When
May 24, 3:50 PM CST to 3:52 PM CST
Where
Daviess County, 1.06 mi E of Jamesport
Measured
1.25 in hail
Reported by
Public
Coordinates
39.970, -93.800

Thunderstorm Wind, Nodaway

When
May 24, 5:05 PM CST to 5:08 PM CST
Where
Nodaway County, 4.05 mi NNE of Maryville Rankin Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.380, -94.790

There was an overturned camper at Route EE, about 3 miles north of HWY 136 due to strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895514, 895515, 895525, 895516, 895517, 895526, 895518, 895519, 895520, 895521, 895527, 895529, 895522, 895523, 895524, 895528.